Kansas, 2014

Dust Storm and High Wind in Kansas, March 11, 2014

March 11, 2014 · NWS DDC · 4 events in 4 counties and zones

A strong cold front brought strong winds and reduced visibility in dust.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong cold front brought strong winds and reduced visibility in dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 11, 12:01 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 11, 12:01 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
101 PM CDT Tue Mar 11 2014

...Updated for aviation discussion...

.SYNOPSIS...
ISSUED AT 343 AM CDT TUE MAR 11 2014

Water vapor loop as of 08Z showed an impressive shortwave trough
continuing to dig southeastward into Utah. RAP analysis had a 400mb
potential vorticity (PV) anomaly extending from the base of the
trough near Great Salt Lake northeastward into eastern
Washington...suggesting a little more digging before the wave
translates eastward. Warmest temperatures in the lower troposphere
(850mb) were found across the High Plains of western Kansas into
West Texas (+17C at both North Platte and Dodge City; +20C at
Amarillo). The 08Z surface analysis showed a deepening surface low
centered near the western Nebraska-Kansas state border. Surface
winds continued to respond with overnight winds in the 10 to 13 knot
range, helping keep temperatures from dropping much. It was still in
the lower to mid 40s across much of the southwest and west central
Kansas region. Surface cold frontogenesis was noted across
northeastern Wyoming into the northern Nebraska Panhandle.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 343 AM CDT TUE MAR 11 2014

Moderate to high impact wind event this afternoon/evening is the
main forecast challenge and how to handle this event with headlines
(advisory vs. warning). Now that the forecast wind event is within
higher resolution short-term models (RAP13, for instance) temporal
range, we are gaining a bit higher confidence in the wind forecast.
As the surface low moves southeast into central Kansas, it will
continue to deepen down to about 995mb while surface
anticyclogenesis will ramp up across the northern Rockies and
adjacent High Plains.  This will induce a very tight pressure
gradient across western Kansas by midday...and especially this
afternoon.

The combined effect of the pressure gradient and the
isallobaric wind due to pressure change, will likely lead to
sustained winds around 40 mph for areas along and west of Highway
283 corridor...especially in the 22-01Z time frame. Forecast
soundings off the NAM12 and RAP13 both show around 35 knots just off
the surface around 900mb at Dodge City at 21Z with mixing up to
800-825mb. The winds around 800-850mb will pick up quite a bit as
the north wind low level jet strengthens west of the low at this
level. For Dodge City, the 00Z forecast soundings support a high
wind event (40mph sustained and/or 58mph gusts) with 50 knots shown
by both the NAM12 and RAP13 at the top of the mixed layer (which by
that point will be due to vigorous cold advection). Based on this
information, we will upgrade to a High Wind Warning for US283
corridor (Ness City down to Englewood) west to the Colorado border.

Per collaboration with surrounding offices, we will also include
areas of blowing dust where the High Wind Warning will be in effect
and hit it pretty hard in the NPW product. As far as precipitation
goes, the only area expected to see any measurable precipitation
will be the I-70 corridor, and will carry around 50 POPs up there. A
few tenths of an inch of wet snow may accumulate during the 23-02Z
time frame in particular.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 300 AM CDT TUE MAR 11 2014

Medium range models indicate an upper level shortwave breaking
away from a larger scale trough Wednesday as it digs southeast
across the Rockies, and developing into a closed off upper level
low across the Intermountain West. Meanwhile, a general westerly
flow aloft will prevail across the Western High Plains through the
end of the week. This will result in dry conditions persisting
across western Kansas through Thursday night with insufficient
low/mid level moisture present. The closed off upper level low in
the Desert Southwest is then expected to open up and push eastward
into the South Plains early Friday bringing marginal precip
chances to the Texas and Oklahoma panhandles based on the
projected track of the shortwave. Cannot rule out a slight chance
for light rain across extreme southern portions of southwest and
south central Kansas Friday as the upper level system skirts
across our southern fringe.

Much cooler temperatures are likely Wednesday as arctic air spills
southward into western Kansas in wake of a departing cold front. The
NAM/GFS/ECMWF show H85 temperatures dropping well below 0C across
central and western Kansas initially Tuesday night. A slight
rebound to around 0C across central Kansas to near 5C along the
Colorado border is expected Wednesday afternoon due to some
northwesterly downsloping developing. Expect highs up into the
upper 40s(F) to possibly the lower to mid 50s(F) under decreasing
cloud cover. A quick bounce back to warmer temperatures will occur
Thursday as the arctic high dips further south across Texas while
lee side troughing redevelops across eastern Colorado. This will
quickly return a southwesterly downslope flow to western Kansas
pushing H85 temperatures up into the lower to mid Teens(C) across
central and western Kansas. Highs will easily reach the 60s(F)
Thursday afternoon with near 70F not out of the question in some
locations. Another cold front is projected to push through western
Kansas early Friday once again dropping temperatures across the
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1242 PM CDT TUE MAR 11 2014

A strong upper level system will pass across western Kansas this
afternoon and evening. Strong north winds at 30-40kts will persist
though 03z in the wake of surface low pressure, before subsiding.
Blowing dust could restrict visbys to 4sm through 23z at GCK/DDC.
Some light rain or snow is likely at KHYS between 23 and 04z as
the upper level trough axis approaches, and this could restrict
visibilities to MVFR. MVFR CIGS can be expected after 22-23z at
HYS/GCK/DDC, before clearing develops after 4z in the wake of the
upper level system.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  28  53  26 /  20  20   0   0
GCK  57  27  52  24 /  20  20   0   0
EHA  59  28  50  28 /  10  10   0   0
LBL  62  27  52  25 /  10  10   0   0
HYS  48  28  52  24 /  60  60   0   0
P28  68  31  54  28 /  10  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 11 PM CDT /10 PM MDT/ this evening FOR
KSZ043>045-061>064-074>078-084>088.

WIND ADVISORY until 11 PM CDT this evening FOR KSZ046-065-066-
079>081-089-090.

WIND ADVISORY until 11 PM CDT this evening FOR KSZ030-031.

&&

SYNOPSIS...Umscheid
SHORT TERM...Umscheid
LONG TERM...JJohnson
AVIATION...Finch
Hazardous weather outlook, Mar 11, 4:09 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
509 AM CDT TUE MAR 11 2014

KSZ030-031-043>046-061>066-074>081-084>090-121015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
509 AM CDT TUE MAR 11 2014 /409 AM MDT TUE MAR 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS WILL DEVELOP OVER SOUTHWESTERN KANSAS TODAY AS AN
INTENSE STORM MOVES EAST ACROSS THE WESTERN PLAINS. A HIGH WIND
WARNING IS IN EFFECT FOR PORTIONS OF SOUTHWESTERN KANSAS. MORE
DETAILED INFORMATION CAN BE FOUND IN THE LATEST NON-PRECIPITATION
WEATHER MESSAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Ford

When
March 11, 1:31 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Dust Storm, Pawnee

When
March 11, 2:15 PM CST to 5:30 PM CST
Where
Pawnee forecast zone
Reported by
Law Enforcement
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Visibility was zero at many locations due to blowing dirt. There were numerous accidents reported.

High Wind, Finney

When
March 11, 6:01 PM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Pratt

When
March 11, 7:49 PM CST
Where
Pratt forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Wind gusts of 58 MPH were reported in Pratt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513805, 513808, 513809, 513810.